Pradaxa and Negative Bowel Scan Result - AF Association

AF Association

20,272 members24,811 posts

Pradaxa and Negative Bowel Scan Result

KathFrances
KathFrances

After taking Pradaxa (dabigatran) for a couple of months, I've just done the bowel scan test that routinely arrives through my letterbox every couple of years. As one of the most common side effects of Pradaxa is GI bleeding and the bowel scan looks for minute traces of blood in the faeces, I was apprehensive as to what they might find. But the result has just come back negative, which I'm taking as indicating that so far anticoagulation hasn't resulted in any intestinal bleeding. Unless anyone else has a different take on it?

11 Replies
oldestnewest
Hidden
Hidden

Same here when on Warfarin or Apixaban, all negative tests.

Same with me after 4 years on Apixaban.

BobD
BobDVolunteer

Once again something from Patients Day. Anticoagulants do not make you bleed more easily so why would you expect to see blood in your stools?. Answer only if there was a pre-existing ulcer which was already leaking. Apparently suspected GI bleeds can be confirmed by blood tests showing lowered count.

KathFrances
KathFrances in reply to BobD

Interesting, but I have read that Pradaxa can cause spontaneous bleeding in the gastrointestinal tract. This is not a function of it as an anticoagulant, but a result of its specific side effects as a GI irritant. The fact that it is an anticoagulant can tend to make the bleeding difficult to control, but the bleeding was not caused by anti-coagulation. For example, the heartburn I get if I don't drink a lot of water when taking Pradaxa is not caused by its anticoagulation properties, but by a side effect of the drug on the GI tract.

Valdoot
Valdoot in reply to KathFrances

I sometimes get heartburn with Pradaxa, I don't know what you do to ease it, but I've found strong mint chewing gum stops it. Its nasty and sometimes I've had to use a full pack, but it takes it off for me.

I think it is to do with the tartaric acid that is in the capsules. This is what causes the indigestion for some people.

So pleased your result was negative, another plus for your health, excellent news.

I took Pardaxa for less than a year and never had an issue with it. I have been off of it for about six months since my ablation this paat February Good luck!

Did anyone else get very frequent and loose bowel movements on Pradaxa?

I was changed to Xarelto and have since had a bowel test with negative results. Still get several loose bowel movements a day but think it is the combination of Digoxin and Xarelto.

KathFrances
KathFrances in reply to Jill13

I get frequent, loose bowel movements but hadn't connected it to the Pradaxa. I thought it had to do with the 400mg magnesium I'm taking daily. Will try reducing the magnesium and see if there's any change.

That's my comment above. Somehow photo turned up in wrong place - probably my lack of skill on this site!

You may also like...